Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Elko, NV

July 17, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 17, 2017, 2:40 PM PDT for Elko County, Nevada. It took effect at Jul 17, 2017, 8:23 PM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 2:40 PM PDT (21:40 UTC)
In effect from
Jul 17, 2017, 8:23 PM PDT
Expired
Jul 18, 2017, 11:00 PM PDT
In force
27 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS85 KLKN 172140
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
240 PM PDT Mon Jul 17 2017

...GUSTY WINDS AND LOW HUMIDITY EXPECTED THIS EVENING AND AGAIN 
ON TUESDAY...

.A weak weather system will bring gusty winds this evening and
Tuesday afternoon and evening. Combined with low relative 
humidity values during the day and early evening, this will 
create a fire hazard.

NVZ467-468-181200-
/O.NEW.KLKN.FW.W.0009.170718T2000Z-170719T0300Z/
/O.CON.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
240 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
467 AND 468...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 1 PM to 8 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...southwest 15 to 25 mph with gusts to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-469-180300-
/O.CON.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-
240 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties and Fire Weather Zone 469 Southwestern and 
  Central Elko County.

* Winds...west 15 to 25 mph with gusts to 35 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW
5 follow-up statements
807 
WWUS85 KLKN 180302
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
802 PM PDT Mon Jul 17 2017

NVZ467-468-182115-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
/O.CON.KLKN.FW.W.0009.170718T2000Z-170719T0300Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
802 PM PDT Mon Jul 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 467 and 468
...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
454 and 469...

* Affected Area...Fire Weather Zone 467 Central and Western
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt
  County and Northwestern Elko County. Fire Weather Zone 454 and
  469 will be reissued for Tuesday shortly. 

* Winds...southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-469-180415-
/O.EXP.KLKN.FW.W.0008.000000T0000Z-170718T0300Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-
802 PM PDT Mon Jul 17 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454 and 469...

Due to ongoing wildfires in the area, Fire Weather Zone 454 and
469 will be reissued shortly for Tuesday afternoon. Additionally,
Fire Weather Zone 470 will be added.  

$$

JRM
421 
WWUS85 KLKN 180323
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
823 PM PDT Mon Jul 17 2017

...Red Flag Warning has been expanded and extended through Tuesday
evening. With ongoing fires and coordination with the Great Basin
Coordination Center, decided to extend and expand areas under Red
Flag Warnings.

NVZ454-469-470-182130-
/O.EXB.KLKN.FW.W.0009.170718T0323Z-170719T0600Z/
Central Lander and Eureka Counties-
Southwestern and Central Elko County-Eastern Elko County-
823 PM PDT Mon Jul 17 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT TUESDAY FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 454...
469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect until 11 PM PDT Tuesday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 469 Southwestern and 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...West 15 to 25 mph with gusts up to 30 mph. Higher wind 
  gusts along ridges and higher terrain to 40 mph will be 
  possible.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Ongoing wildfires will
  have the potential for rapid and extreme growth Tuesday
  afternoon. The Red Flag Warning has been extended through the
  night, but winds and relative humidity will drop below critical
  fire weather conditions briefly, before resuming during Tuesday
  afternoon.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ467-468-182130-
/O.EXT.KLKN.FW.W.0009.170718T0323Z-170719T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
823 PM PDT Mon Jul 17 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
467 AND 468...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph. Higher 
  wind gusts along ridges and higher terrain to 45 mph will be 
  possible.

* Relative Humidity...as low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Ongoing wildfires will
  have the potential for rapid and extreme growth Tuesday
  afternoon. The Red Flag Warning has been extended through the
  night, but winds and relative humidity will drop below critical
  fire weather conditions briefly, before resuming during Tuesday
  afternoon.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

JRM/CS
282 
WWUS85 KLKN 180938
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
238 AM PDT Tue Jul 18 2017


NVZ454-467>470-190345-
/O.CON.KLKN.FW.W.0009.000000T0000Z-170719T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
238 AM PDT Tue Jul 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Ongoing wildfires will
  have the potential for rapid and extreme growth this afternoon.
  If asked to evacuate, please do so immediately. You may not have
  much time to leave.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
104 
WWUS85 KLKN 182147
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
247 PM PDT Tue Jul 18 2017

...GUSTY WINDS AND LOW HUMIDITY EXPECTED ACROSS NORTHERN NEVADA
THIS EVENING...

.A weak weather system will bring gusty winds through this 
evening. Combined with low relative humidity values, this will 
create a fire hazard.

NVZ454-467>470-190600-
/O.CON.KLKN.FW.W.0009.000000T0000Z-170719T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
247 PM PDT Tue Jul 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Ongoing wildfires 
  will have the potential for rapid and extreme growth this 
  afternoon. If asked to evacuate, please do so immediately. You 
  may not have much time to leave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
882 
WWUS85 KLKN 190545
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1045 PM PDT Tue Jul 18 2017


NVZ454-467>470-190645-
/O.EXP.KLKN.FW.W.0009.000000T0000Z-170719T0600Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1045 PM PDT Tue Jul 18 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468...469 AND 470...

Winds have decreased well below Red Flag criteria, therefore 
the Red Flag Warning will be allowed to expire at 11 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 17, 3:37 AM PDT, 11 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 3:37 AM PDT, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Elko NV
337 AM PDT Mon Jul 17 2017

.SYNOPSIS...Afternoon high temperatures will remain above normal
levels with readings in the 90s through this week. Thunderstorms
will become limited to mainly White Pine county. However there
could be a resurgence of subtropical moisture by late in the week,
and into the weekend, which could help to enhance the development
of thunderstorms.

&&

.SHORT TERM...Today through Tuesday. Some pesky showers are
continuing across central NV at this time. Latest HRRR runs are
showing a weak impulse in the flow helping to generate those
showers.

For today, biggest story will be the breezy conditions and low
relative humidities and the active fires in the area. Will handle
this in the fire weather section below. We will also have another
shot for dry thunderstorms in the central and northern portions of
the forecast area as well. Definitely some concern with regards to
the dry valley fuels and any lightning strikes that could start
new fires. Added smoke to the wx grids mainly across I-80 north
due to ongoing fires. High temperatures will continue to remain
above normal levels with readings in the mid to upper 90s.

Tonight into Tuesday. Upper level ridge will continue to move
eastward during this time period. Southwest flow will remain over
the area which will continue to dry the area out. Kept a sliver of
very isolated dry TS due to the central NV convergence zone, but
think that we will be too stable for anything but flat cumulus to
form. In addition, there is some concern about the continuation of
stronger winds and low RH in the northern zones. More will be put
in the fire weather discussion below. Highs for Tuesday will
remain at or above normal levels with values in the mid to upper
90s.

.LONG TERM...Monsoon moisture will remain across east central NV
near the Utah border during most of the period for isolated
thunderstorm activity. A dry southwest flow will prevail across
the rest of northern and eastern NV. Temperatures will be near
normal.

&&

.AVIATION...Isolated thunderstorm activity this afternoon could
impact the KELY terminal, otherwise VFR conditions expected.

&&

.FIRE WEATHER...Critical winds/RH will the main story today with
active fires going on across northern Nevada. SW winds of 10-20
with gusts of 35 mph are expected. In addition, could see an
isolated dry TS although the best moisture continues to be along
the eastern border with Utah. Any storm or area of virga could
produce wind gusts to 45 mph.

Models continue to show the possibility of strong winds for
Tuesday afternoon in the northern fire zones. This would include
fire zones 467 through 469. 700 mb winds of 20-30 mph are possible
with a zone of higher 500 mb winds. This is somewhat similar to
what today is looking like. Will talk to morning shift forecaster
on the possibility of continuing current headline products for
Tuesday.

The best chances for any thunderstorm activity will remain in
White Pine county through the week as the deepest moisture will
reside there. Looks like winds relax a bit for Wednesday and
Thursday, but the upper level ridge appears to re-assert by the
latter portions of the week and into next weekend. It's too early
to suggest something at this time other than above normal
temperatures are likely along with the dry conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening for Central Lander and Eureka Counties-Central and
Western Humboldt County-Eastern Humboldt County and Northwestern
Elko County-Southwestern and Central Elko County.

&&

86/91/91/86

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.